Ocular side effects associated with bisphosphonates

Frederick W. Fraunfelder

Research output: Contribution to journalReview article

25 Scopus citations

Abstract

Bisphosphonates are used to inhibit bone resorption in postmenopausal women and in the management of hypercalcemia of malignancy. Recently, some drugs within this class of medicines have been proven to cause scleritis. Prior to this, bisphosphonates had been reported to cause a variety of ocular side effects, most of which are inflammatory. This review discusses the many different medicines called bisphosphonates and highlights the ocular side effect profile of each. In cases where information on dechallenge is provided, all the ocular side effects resolved after discontinuation of the medication. Recognition of adverse ocular events in association with bisphosphonate therapy should alert clinicians to the need for ophthalmic evaluation and the consideration of discontinuation of therapy in all cases of scleritis.

Original languageEnglish (US)
Pages (from-to)829-835
Number of pages7
JournalDrugs of Today
Volume39
Issue number11
DOIs
StatePublished - Nov 1 2003

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Ocular side effects associated with bisphosphonates'. Together they form a unique fingerprint.

  • Cite this